Tennessee, 2009Flash Flooding in Tennessee, May 2, 2009
May 2, 2009 · NWS MEG · 2 events in 2 counties and zones
A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off. These storms produced flash flooding. Redevelopment of thunderstorms occurred during the afternoon and evening hours and produced additional flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 10:55 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, May 1, 10:55 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT FRI MAY 1 2009
.UPDATE...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.DISCUSSION...
/ISSUED 902 PM CDT FRI MAY 1 2009/
UPDATE...01Z SURFACE ANALYSIS PLACES A COLD FRONT FROM WESTERN
KENTUCKY/MISSOURI BOOTHEEL...THEN STRETCHING BACK INTO PORTIONS OF
NORTHEAST AND WESTERN ARKANSAS. REGIONAL WSR-88D RADAR TRENDS
SHOW A MAJORITY OF THE CONVECTIVE ACTIVITY STRETCHING FROM
SAVANNAH TO MEMPHIS TENNESSEE THEN BACK TO FAYETTEVILLE ARKANSAS
AND ISOLATED SHOWERS/THUNDERSTORMS ACROSS PORTIONS OF NORTH
MISSISSIPPI. AS OF 8 PM CDT...TEMPERATURES RANGED FROM THE 60S
ACROSS PORTIONS OF THE MISSOURI BOOTHEEL AND WEST TENNESSEE NEAR
THE TENNESSEE RIVER AND 70S ACROSS THE REMAINDER OF THE FORECAST
AREA. SEVERE WEATHER POTENTIAL MAIN CONCERN IN THIS EVENING
FORECAST UPDATE.
SHORT TERM RUC/NAM TRENDS INDICATE INSTABILITY WILL CONTINUE TO
WEAKEN ACROSS THE NORTHERN HALF OF THE FORECAST AREA INTO THE
OVERNIGHT HOURS AND WILL CANCEL SEVERE THUNDERSTORM WATCH #223
AROUND 9 PM CDT. ADDITIONAL SHOWERS AND THUNDERSTORMS OVER
NORTHWEST ARKANSAS WILL MOVE INTO PORTIONS OF THE MID SOUTH
PRIMARILY ALONG/SOUTH I-40 OVERNIGHT...WITH ANY POTENTIAL SEVERE
THUNDERSTORM THREAT REMAINING ISOLATED AT BEST AND BECOMING
INCREASINGLY ELEVATED DURING THE OVERNIGHT HOURS. WILL UPDATE
GRIDS BASED ON LATEST SHORT TERM TRENDS.
UPDATED GRIDS WILL BE PUBLISHED SHORTLY.
CJC
&&
.PREV DISCUSSION...
/ISSUED 323 PM CDT FRI MAY 1 2009/
DISCUSSION...
WET WEEKEND SHAPING UP FOR THE MIDSOUTH. A COLD FRONT CURRENTLY
STRETCHES FROM OKLAHOMA CITY OKLAHOMA TO PADUCAH KENTUCKY. THE FRONT
WILL CONTINUE TO SINK SOUTH TONIGHT. AFTERNOON SHOWERS AND
THUNDERSTORMS ARE OCCURRING AHEAD OF THE FRONT WILL CONTINUE INTO
THIS EVENING. SOME STORMS HAVE RECENTLY GONE SEVERE THUS EXPECT SEVERE
THREAT TO CONTINUE INTO THIS EVENING AS WELL. EXPECT AFTER SUNSET
MUCH OF THE ACTIVITY WILL DIE AND THE SEVERE THREAT SHOULD
DIMINISH AS WELL. HOWEVER WITH THE FRONT MOVING INTO NORTHERN
PORTIONS OF THE CWA...THERE WILL STILL BE SOME SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE FRONT INTO THE OVERNIGHT HOURS.
THE FRONT WILL BECOME STATIONARY OVER THE CWA ON SATURDAY. THE
FRONT WILL REMAIN THE FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM
DEVELOPMENT INTO THE WEEKEND. WILL LIKELY ISSUE A FLASH FLOOD
WATCH FOR THE NORTHWEST HALF OF THE CWA BEGINNING TONIGHT THROUGH
THE WEEKEND. PORTIONS OF EAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND NORTHWEST TENNESSEE ALREADY RECEIVED HEAVY RAIN
TUESDAY MORNING IN ADDITION TO THE SPOTTY THUNDERSTORMS OVER THE
LAST TWO DAYS. WITH THE GROUND ALREADY SATURATED...IT WILL NOT
TAKE MUCH TO CAUSE FLASH FLOODING. LATER ON DURING THE WEEKEND THE
WATCH MAY NEED TO BE EXPANDED SOUTH AS THE HEAVY RAIN POTENTIAL
SHIFTS SOUTH. LOWS WILL REMAIN IN THE 60S.
ON SATURDAY...THE FRONT WILL SAG A LITTLE FURTHER SOUTH. AGAIN
EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG
THE FRONT. NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE WILL CONTINUE TO SEE THE POTENTIAL FOR HEAVY
RAIN. THERE COULD ALSO BE SOME ELEVATED THUNDERSTORMS NORTH OF THE
FRONT. MEMPHIS METRO AREA WILL BE IN THE VICINITY OF THE FRONT.
IF THE FRONT SAGS SOUTH OF MEMPHIS...MEMPHIS COULD GET INTO THE
HEAVIER RAIN. IF THE FRONT IS JUST NORTH...COULD SEE SHOWER AND
THUNDERSTORM DEVELOPMENT. EXPECT AFTERNOON SHOWER AND THUNDERSTORM
DEVELOPMENT OVER NORTH MISSISSIPPI. NORTH MISSISSIPPI WILL ALSO
SEE THE BEST CHANCE FOR SEVERE STORMS AS CLOUD COVER NEAR THE
FRONT WILL KEEP POTENTIAL DOWN NEAR THE MEMPHIS METRO AREA.
TEMPERATURES WILL BE COOLER NORTH OF THE FRONT.
SATURDAY NIGHT...FRONT WILL REMAIN STATIONARY OVER THE AREA. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE. BEST CHANCES WILL OCCUR ALONG
AND NORTH OF THE FRONT. THIS MAY BE THE PERIOD OF THE HEAVIEST RAIN.
ON SUNDAY INTO SUNDAY NIGHT...FRONT WILL BEGIN SHIFTING SOUTH AGAIN.
LOW PRESSURE IS EXPECTED TO FORM ALONG THE FRONT AND MOVE NORTHEAST
INTO NORTHEAST MISSISSIPPI LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.
SOME SEVERE STORMS MAY DEVELOP ACROSS NORTHEAST MISSISSIPPI OUT
AHEAD OF THE LOW PRESSURE. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE IF SEVERE STORMS DEVELOP.
ELSEWHERE ACROSS THE CWA...THE THREAT FOR HEAVY RAIN WILL BE THE
MAIN THREAT AS THE LOW PRESSURE SYSTEM MOVES NORTHEAST.
MONDAY...SOME LINGERING RAIN WILL OCCUR MAINLY OVER NORTHEAST
MISSISSIPPI AS THE FRONT PUSHES SOUTHEAST. OTHERWISE...HIGH
PRESSURE WILL BEGIN BUILDING IN FROM THE NORTH. HIGHS BEHIND THE
FRONT WILL BE IN THE UPPER 60S TO NEAR 70.
MONDAY NIGHT INTO TUESDAY NIGHT...HIGH PRESSURE WILL REMAIN OVER THE
MIDSOUTH. EXPECT MOSTLY CLEAR SKIES. HIGHS WILL BE NEAR NORMAL IN
THE UPPER 70S WITH LOWS IN THE 50S.
WEDNESDAY THROUGH END OF FORECAST...ANOTHER SHORTWAVE WILL SWING
THROUGH THE REGION ON WEDNESDAY. IN ADDITION...SOUTHERLY FLOW FROM
THE GULF OF MEXICO WILL RETURN. THIS WILL HELP SET OFF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. HIGHS WILL RETURN
TO THE 80S.
KRM
.AVIATION...
06Z TAFS
DETERIORATING CONDITIONS EXPECTED AT KMEM...KJBR...AND KMKL
THROUGH 18Z WITH MVFR CONDITIONS DEVELOPING BY 09Z AT KMEM AND
KMKL AND IFR CONDITIONS BY 14Z AS COLD FRONT MOVES SOUTH AND
THROUGH THESE AREAS. KJBR WILL REMAIN MAINLY IFR THROUGH 18Z.
KTUP IS EXPECTED TO REMAIN VFR THROUGH THE VALID TAF PERIOD
AS DO NOT THINK FRONT WILL MAKE IT THIS FAR SOUTH.
COMPLEX OF SHRA/TSRA OVER ARKANSAS WILL PUSH EAST AND BRING
TSRA/SHRA AT ALL TAF SITES...PARTICULARLY KMEM...THROUGH 15Z
BEFORE MOVING EAST OF THE AREA. IN HEAVIEST SHRA/TSRA...BRIEF
IFR CONDITIONS ARE POSSIBLE. KEPT VCTS/VCSH BEYOND 15Z WITH
SURFACE FRONT BECOMING STATIONARY OVER THE AREA WITH ADDITIONAL
TSRA/SHRA.
WINDS WILL SHIFT TO THE NORTHEAST WITH COLD FRONT PASSAGE AT KMEM
09-13Z AND BE 7-11 KTS. NORTHEAST WINDS 7-11 KTS CAN ALSO BE
EXPECTED AT KJBR AND KMKL. AT THIS TIME...KEPT KTUP ON WARM SIDE
OF FRONT WITH PREVAILING SOUTHWEST WINDS 5-10 KTS.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 64 73 65 70 / 70 70 70 80
MKL 59 68 60 68 / 70 80 80 80
JBR 58 63 55 63 / 80 80 80 80
TUP 66 80 66 80 / 70 50 60 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLAY-CRAIGHEAD-
CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-DYER-GIBSON-
HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
&&Hazardous weather outlook, May 1, 9:28 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 PM CDT FRI MAY 1 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-022315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1028 PM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...OVERNIGHT
A STRONG THUNDERSTORM OR TWO MAY BE CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND WINDS UP TO 50 MPH OVERNIGHT ALONG A COLD FRONT. THIS
THREAT AREA IS PRIMARILY ALONG A LINE FROM WYNNE ARKANSAS TO TUPELO
MISSISSIPPI...INCLUDING THE MEMPHIS METRO AREA. IN ADDITION...SOME
THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING ACROSS PORTIONS
OF EAST ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI
OVERNIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY AND SUNDAY. IN ADDITION...RAINFALL IS EXPECTED TO
BECOME HEAVY ALONG AND NORTH OF INTERSTATE 40 SATURDAY INTO
SUNDAY...EXPANDING SOUTHEASTWARD SUNDAY NIGHT TO INCLUDE NORTH
MISSISSIPPI.
A STATIONARY FRONT WILL REMAIN SITUATED NEAR INTERSTATE 40 SATURDAY.
LOW PRESSURE WILL FORM ALONG THE FRONT SUNDAY AND MOVE
EAST-NORTHEASTWARD ACROSS THE MID-SOUTH SUNDAY INTO SUNDAY NIGHT.
THE MAIN THREATS OF SEVERE WEATHER SATURDAY WILL BE DAMAGING WINDS
AND LARGE HAIL ALONG AND SOUTH OF INTERSTATE 40...AND LARGE HAIL
TO THE NORTH. THE THREATS FROM THE SEVERE WEATHER WILL EXPAND
SUNDAY AND SUNDAY NIGHT TO INCLUDE THE THREAT OF A FEW TORNADOES
ALONG AND SOUTH OF INTERSTATE 40.
BETWEEN 3 AND 5 INCHES OF RAIN...LOCALLY MORE...MAY OCCUR FROM
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO
NORTHWEST TENNESSEE THROUGH THE WEEKEND. FLASH FLOOD WATCHES HAVE
BEEN ISSUED AND MAY NEED TO BE EXPANDED FURTHER SOUTH LATER IN THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY SATURDAY AND SUNDAY.
KRM/CJC
In the hours before
Special weather statement, May 1, 9:37 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT FRI MAY 1 2009
ARZ027-020430-
POINSETT AR-
1037 PM CDT FRI MAY 1 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 9
MILES WEST OF MARKED TREE AT 1038 PM CDT...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 1130 PM CDT.
Special weather statement, May 1, 11:13 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 AM CDT SAT MAY 2 2009
ARZ036-020545-
CRITTENDEN AR-
1213 AM CDT SAT MAY 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 7
MILES NORTHEAST OF EARLE AT 1213 AM CDT...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRITTENDEN COUNTY...INCLUDING LOCATIONS NEAR EARLE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BRANDYWINE LAKE AND WAPANOCCA LAKE.
Special weather statement, May 2, 12:26 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 AM CDT SAT MAY 2 2009
ARZ036-TNZ088-020715-
CRITTENDEN AR-SHELBY TN-
126 AM CDT SAT MAY 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF SOUTHWEST MEMPHIS AT 126 AM
CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
MARION...MIDTOWN MEMPHIS AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 AM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR AND ROBCO
LAKE.
Special weather statement, May 2, 1:10 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 AM CDT SAT MAY 2 2009
TNZ020-021-052-054-055-020745-
DECATUR TN-CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
210 AM CDT SAT MAY 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN DECATUR COUNTY IN TENNESSEE...
CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES SOUTHWEST OF MILAN TO
NATCHEZ TRACE STATE PARK AT 210 AM CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...DECATUR...GIBSON...HENDERSON AND MADISON
COUNTIES...INCLUDING LOCATIONS NEAR HUNTINGDON...LEXINGTON...MILAN...
NATCHEZ TRACE STATE FOREST...NATCHEZ TRACE STATE PARK AND
TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 245 AM CDT.
Special weather statement, May 2, 1:13 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 AM CDT SAT MAY 2 2009
ARZ027-035-048-020800-
CROSS AR-ST. FRANCIS AR-POINSETT AR-
213 AM CDT SAT MAY 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CROSS COUNTY IN EASTERN ARKANSAS...
WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTHWEST OF WALDENBURG TO 9
MILES SOUTH OF FAIR OAKS AT 213 AM CDT...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS...POINSETT AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR HARRISBURG...PARKIN...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300 AM CDT.
Special weather statement, May 2, 2:08 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
308 AM CDT SAT MAY 2 2009
ARZ036-048-049-MSZ001-007-TNZ088-020900-
LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DE SOTO MS-TUNICA MS-SHELBY TN-
308 AM CDT SAT MAY 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM JERICHO TO 4 MILES SOUTH OF GARRET
GROVE AT 307 AM CDT...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRITTENDEN...DESOTO...LEE...SHELBY...ST. FRANCIS AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR EARLE...FORREST CITY...HUGHES...
MADISON...MARIANNA...MARION...MEEHAM SHELBY FOREST STATE PARK...
MIDTOWN MEMPHIS...MILLINGTON...PALESTINE AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400 AM CDT.
Flash Flood, Shelby
- When
- May 2, 2:40 AM CST to 4:00 AM CST
- Where
- Shelby County, 0.99 mi SSE of Aulon to 1.05 mi SSE of Aulon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.116, -89.975
Heavy rain produced flash flooding along Southern Avenue near Boston Street in Memphis.
Flash Flood, Decatur
- When
- May 2, 3:20 AM CST to 4:45 AM CST
- Where
- Decatur County, Sugar Tree to 2.41 mi N of Perryville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.830, -88.050
Heavy rain produced flash flooding across all the low water crossings in Decatur County. Several roads were closed as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172597, 172605.